Michigan, 2016Flooding in Michigan, August 16, 2016
August 16, 2016 · NWS DTX · 4 events in 4 counties and zones
Widespread rainfall of 2 to 3 inches from the evening of August 15th to the early morning of August 16th lead to some flooding in urban areas of Detroit Metro Area and Midland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread rainfall of 2 to 3 inches from the evening of August 15th to the early morning of August 16th lead to some flooding in urban areas of Detroit Metro Area and Midland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 16, 3:12 AM EST, 18 minutes earlier.
Area forecast discussion, Aug 16, 3:12 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
412 AM EDT TUE AUG 16 2016
.DISCUSSION...
The tropical wave/heavy rainfall event is well underway across SE MI
with the back edge of the rain shield already working through
Lenawee County and into Washtenaw. Current timing has the heaviest
showers ending for Flint and Pontiac around 09Z, and exiting east of
the Thumb around 12Z. Using radar estimates and the few observations
we've got overnight, rainfall rates are around a half inch per hour
across for anything under 35dBZ with rates increasing to around 1.5
inches per hour within the more convective bands over 40dBZ. This
will basically lead most locations receiving at least 1-2 inches
when it's all said and done. Longer duration of higher rainfall
rates from M59 northward will lead to a swath of higher totals
likely exceeding 3 inches in spots. Will need to keep an eye on the
northern Thumb region as the upslope/isentropic band on the
northeast side of the low shears and lingers a few extra hours. A
flood advisory has been issued to account for these potential
totals. Will continue to ride with the flood watch and monitor
observations for the potential need of any flood warnings.
The surface low is now tracking across southern lower MI. Looking at
water vapor, the mid level trough still lags behind, just now
reaching Lake MI but the main plume of moisture on the nose of the
50 knot 850mb low level jet will exit the area around 12Z. The
surface boundary will sweep through early this afternoon which will
push the lingering moisture axis east of the area. This will mark
the end of the 2+ inch pwats for the event. Hires models dry out
quite a bit after 18Z but still hint at a few showers lingering
across the region as low/mid level lapse rates steepen with cooler
air working into the area. Will leave a slight chance mention in
through the evening for now to account for this.
The southern stream tropical wave will race off to the east this
evening allowing some subsidence and short wave ridging to work into
the region for tonight. This will be short lived as the next
northern stream trough can already be seen on satellite digging
through the Northern Plains. There is no notable organized low that
develops within the trough, neither in the mid levels or at the
surface, though there is a weak cold front associated with broad
area of low pressure tracking across northern Ontario. There will be
a chance of thunderstorms with this afternoon frontal passage as
CAPE rises to around 1000 J/kg. Severe risk is on the low end as
frontal forcing is weak, convergence is weak, and bulk shear is only
around 25 knots. Having said that, there is enough residual moisture
in place with PWATS around 1.5 inches and plenty of surface moisture
with recent heavy rains, and soundings take on an inverted V
signature so storms that do develop could put out some gusts.
Thursday and Friday look mainly dry as low amplitude upper level
ridge slides over the region. There are a few weak waves embedded
within the quasi-zonal mid level flow which may try to spark some
afternoon showers as low level lapse rates steepen each afternoon.
Besides lack of forcing, model soundings hint at a cap around 800mb
lingering into the afternoon which will help to minimize coverage.
Will keep a 20 pop going for these periods.
Temperatures will increase each day, reaching back into the upper
80s on Friday. This will occur as a very dynamic northern stream
wave takes shape over northern Canada. This will steepen the western
trough and ridge over the Central Plains. The thermal ridge will
fold over into the region Friday with 850mb temps rising to 17C.
This has been consistent now for the last several runs. Models do
however advertise a much deeper trough now which is less progressive
then previous solutions. Last night GFS/EURO were showing a Saturday
frontal passage but now looks to be more of a Sunday passage in the
Euro and Sunday night in the GFS. Both clearly struggling with how
to handle energy and cyclogenesis in the base of the trough Friday
night into Saturday. At this point will just go with a chance of
thunderstorms Saturday through Sunday until models find some common
ground.
&&
.MARINE...
Short duration of stronger winds as low pressure tracks across the
region will provide a period of small craft conditions today. These
conditions will ease by late today as the low pulls to the east.
Quiet marine conditions are then expected for the remainder of the
week. There will be the chance for thunderstorms on Wednesday.
&&
.PREV DISCUSSION...
Issued at 1152 PM EDT Mon AUG 15 2016
AVIATION...
Gomex moisture anomaly and frontal wave now over much of
southwestern lower Michigan. Evidence continues to support main
rainfall axis to be north of I 69. Rain to become heavy after 06z
in the tropical airmass. Did go much more pessimistic with ifr to
lifr cigs. Confidence in thunderstorm activity remains very low.
Heavy rain to strip out shortly after 12z Tuesday for most areas with
persistent ifr holding into the morning hours. Winds to veer in
response to surface low lifting out of the area with northwest
winds developing late afternoon.
For DTW...Heavy rainfall still expected to develop at DTW
primarily after 07z tonight with ifr cigs settling in as well.
Very low potential for thunder.
//DTW Threshold Probabilities...
* High for ceilings below 5000 ft through Tuesday afternoon.
* Low for thunderstorms tonight.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until noon EDT today FOR MIZ047>049-053>055-060>063-
068>070-075-076-082-083.
Beach Hazards Statement through this evening FOR MIZ049-055-063.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening FOR LHZ421-422-
441>443.
Lake St Clair...Small Craft Advisory until 4 PM EDT this afternoon FOR LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 4 PM EDT this afternoon FOR LEZ444.
&&
DISCUSSION...DRK
MARINE.......MR
AVIATION.....CB
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Aug 15, 2:05 PM EST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
305 PM EDT MON AUG 15 2016
MIZ047>049-053>055-060>063-068>070-075-076-082-083-161900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
305 PM EDT MON AUG 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS. THE STORMS WILL NOT BE SEVERE
BUT WILL PRODUCE HEAVY RAINFALL.
A FLOOD WATCH IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH NOON
TUESDAY. PLEASE SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...THEN AGAIN OVER THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-161900-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
305 PM EDT MON AUG 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS. THE STORMS WILL NOT BE SEVERE
BUT WILL PRODUCE HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...THEN AGAIN OVER
THEWEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, Aug 16, 1:19 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
219 AM EDT TUE AUG 16 2016
MIZ047>049-053>055-060>063-068>070-075-076-082-083-161000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...
PORT HURON...HOWELL...PONTIAC...WARREN...ANN ARBOR...DETROIT...
ADRIAN...MONROE
219 AM EDT TUE AUG 16 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH NOON...
A WIDESPREAD AREA OF MODERATE TO HEAVY RAINFALL WILL CONTINUE TO
LIFT ACROSS SOUTHEAST MICHIGAN THROUGH THE EARLY AND MID MORNING
HOURS. RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR CAN BE
EXPECTED THROUGH 6 AM. THIS WILL RESULT IN A BROAD AREA OF
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES...WITH SOME LOCATIONS
POTENTIALLY SEEING UPWARDS OF 3 INCHES. THIS AMOUNT OF RAINFALL
WILL RESULT IN SIGNIFICANT PONDING OF AREA ROADWAYS. THE
POTENTIAL EXISTS FOR FLOODING TO OCCUR...PARTICULARLY WITHIN
URBAN...LOW LYING AND POOR DRAINAGE AREAS.
MR
Flood, Oakland
- When
- August 16, 3:30 AM EST to 9:00 AM EST
- Where
- Oakland County, 1.54 mi SE of Oakley Park to 1.62 mi NE of Oakwood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.554, -83.458
Numerous highways and surface streets were closed due to flooding.
Flood, Macomb
- When
- August 16, 3:30 AM EST to 9:00 AM EST
- Where
- Macomb County, 3.05 mi W of Sterling Hgts to 0.68 mi SSW of Pleasant Ridge
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.564, -83.089
Numerous highways and surface streets were closed due to flooding.
Flood, Wayne
- When
- August 16, 3:30 AM EST to 9:00 AM EST
- Where
- Wayne County, 1.27 mi N of Grosse Pt Shrs to 2.77 mi NNW of Westmore
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.448, -82.871
Numerous highways and surface streets were closed due to flooding.
Flood, Midland
- When
- August 16, 7:28 AM EST to 8:30 AM EST
- Where
- Midland County, 1.77 mi NNW of Averill to 6.46 mi SSE of Gordonville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 43.695, -84.339
Several roads were closed due to flooding in the city of Midland.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 16 to 22, 20162 injured · $50 million · 1 event
- Damaging Winds in Pennsylvania, August 16, 20164 injured · $107,000 · 52 kt wind · 27 events
- Flash Flood and Damaging Wind in Vermont, August 16 to 17, 2016$550,000 · 50 kt wind · 2 events
- Damaging Winds in Pennsylvania, August 16, 2016$70,000 · 50 kt wind · 9 events
- Lightning Strike in Wisconsin, August 16, 2016$70,000 · 1 event
- Damaging Winds in Tennessee, August 16 to 17, 20164 injured · 50 kt wind · 6 events
- Damaging Wind in Arizona, August 16, 2016$50,000 · 56 kt wind · 1 event
- Tornado and Damaging Winds in New York, August 16, 2016$26,000 · EF0 · 4 events
- Damaging Winds in New York, August 16, 2016$16,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Virginia, August 16, 2016$20,000 · 1.25 in hail · 2 events
- Damaging Winds in West Virginia, August 16, 2016$17,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Minnesota, August 16, 20161.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654865, 654866, 654867, 654863.